Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 91, NWS Detroit, MI

October 24, 2001Saginaw County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Oct 24, 2001, 4:01 PM EDT for Saginaw County, Michigan. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 24, 2001, 4:01 PM EDT (20:01 UTC)
Expired
Oct 24, 2001, 5:15 PM EDT
In force
74 min
Issued by
NWS Detroit, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Saginaw County, MI

The radar

The Detroit radar (KDTX), 88 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

799 
WUUS53 KDTX 242002
SVRDTX
MIC145-242115-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
401 PM EDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAGINAW COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 515 PM EDT

* AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF FENMORE...OR 13 MILES
  NORTHEAST OF ST. JOHNS...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OAKLEY AT 415 PM EDT
  CHESANING...NELSON AT 420 PM EDT
  ST. CHARLES AT 425 PM EDT
  SHIELDS AT 435 PM EDT

THIS STORM HAS THE POTENTIAL OF PRODUCING HAIL UP TO GOLF BALL
SIZE...OR ONE AND THREE FOURTHS INCHES IN DIAMETER. HAIL OF THIS SIZE
IS CAPABLE OF BREAKING WINDOWS...AND DAMAGING ALUMINUM SIDING AND
VEHICLES. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. 
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE 
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4321 8454 4305 8445 4328 8375 4348 8403

WAG JW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 4:00 PM EDT, 1 minute earlier.

Area forecast discussion, Oct 24, 4:00 PM EDT, 1 minute before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
400 PM EDT WED OCT 24 2001

A HIGH WIND WARNING WILL BE NEEDED FOR OVERNIGHT AND THURSDAY. THIS
WILL BE ISSUED WITH THE AFTERNOON PACKAGE ALONG WITH THE TORNADO
WATCH INFORMATION FOR THIS EVENING.

A POWERFUL COLD FRONT WILL CONTINUE ITS EASTWARD PUSH THROUGH THE
GREAT LAKES TONIGHT. THIS SYSTEM CONTINUES TO POSE A THREAT OF
SEVERE THUNDERSTORMS, WHICH WILL BE FOLLOWED BY STRONG AND HAZARDOUS
GRADIENT WINDS THAT WILL BRING MUCH COLDER AIR INTO THE REGION
THROUGH THE END OF THE WEEK.

PARAMETERS FOR SEVERE THUNDERSTORMS REMAIN IN PLACE WITH INSTABILITY
THE ONLY LIMITING FACTOR. THE 18Z DTX SOUNDING SHOWS A STRONGLY
VEERING LOW LEVEL WIND FIELD, WHICH IS COMBINING WITH SURFACE BASED
CAPE APPROACHING 1500 J/KG IN NORTHERN INDIANA AND OHIO PER LAPS
ANALYSIS. THE LATEST RADAR DATA SUGGESTS INSTABILITY IS ADEQUATE FOR
SUSTAINING STORM UPDRAFTS AS FAR NORTH AS THE SAGINAW VALLEY. IN
ADDITION, THE VEERING WIND PROFILE WILL LEAD TO UPDRAFT ROTATION AND
THE POTENTIAL FOR THAT TO INCREASE THE STORM STRENGTH AS WELL.
STORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE THIS
EVENING IN ADVANCE OF THE FRONT, ALONG WITH TORNADO DEVELOPMENT.
STORMS ASSOCIATED WITH THE COLD FRONT WILL EVOLVE INTO A DAMAGING
STRAIGHT-LINE WIND SCENARIO LATER THIS EVENING.

THE 12Z AND 18Z MODEL RUNS ALL SHOW THE FRONT MOVING EAST OF OUR
AREA AROUND MIDNIGHT. THIS WILL OCCUR AS THE SURFACE LOW DEEPENS BY
ABOUT 10 MB DURING THE 6 HR PERIOD BETWEEN 00Z AND 06Z, WITH ANOTHER
5 MB DROP BY 12Z THURSDAY MORNING. THE STRONG INTENSIFICATION WILL
COMBINE WITH STRONG COLD ADVECTION TO HELP GENERATE HAZARDOUS
GRADIENT WIND OVERNIGHT AND THROUGH THURSDAY. A HIGH WIND WARNING
WILL BE IN EFFECT FOR THE HOURS TOWARD SUNRISE FOR THE DAMAGING
GRADIENT WIND THREAT. THIS WILL BE ESPECIALLY IMPORTANT ON THURSDAY
AS THE UPPER LOW CLOSES OFF AND TURNS LOOSE EVEN MORE ENERGY INTO
THE LOW LEVELS. FREQUENT SURFACE WIND GUSTS TO 60 MPH ARE LIKELY
THURSDAY INTO THURSDAY EVENING AS THE WIND IN THE 925 MB TO 850 MB
LAYER GETS UP AROUND 50 KNOTS. IF THERE IS ANY DOUBT ABOUT THE PEAK
GUSTS, THEN CONSIDERATION OF THE DURATION OF THE STRONG WINDS OFFERS
ADDITIONAL SUPPORT FOR THE WARNING. THE WIND WILL LIKELY DROP DOWN
TO ADVISORY CRITERIA AFTER MIDNIGHT FRIDAY NIGHT.

IN ADDITION TO THE WIND, PRECIPITATION TYPE WILL COME INTO QUESTION
BY THURSDAY AFTERNOON. CURRENT SURFACE OBS INDICATE SNOW IN THE
NORTHERN PLAINS WITH 1000-850 MB THICKNESS AROUND 1305 METERS AND
SURFACE WET BULB TEMPS IN THE MID 30S. THESE CONDITIONS SWEEP INTO
SE MICHIGAN THURSDAY AFTERNOON AND WILL REQUIRE A MENTION OF RAIN
AND SNOW IN THE FORECAST THROUGH FRIDAY AND INTO THE WEEKEND. MODEL
QPF IS LOW AWAY FROM THE LAKESHORES, SO SCATTERED TO LIKELY POPS
WILL WORK THROUGH THE PERIOD. THE BEST CHANCE OF PRECIP AFTER THE
PASSAGE OF THE FRONT WILL BE THURSDAY NIGHT AS THE UPPER LOW ROTATES
THROUGH THE AREA.

HEADING INTO THE WEEKEND, THERE IS FAIRLY GOOD AGREEMENT AMONG THE
MEDIUM RANGE MODEL SOLUTIONS THAT THE DEEP UPPER TROUGH OVER THE
GREAT LAKES WILL MOVE EAST TOWARDS THE ATLANTIC OCEAN DURING THE END
OF THE WEEKEND AND ALLOW SURFACE RIDGING TO MOVE ACROSS LOWER
MICHIGAN. PLAN TO CONTINUE THE DRY FORECAST FOR THE LATER HALF OF
THE WEEKEND, BUT WITH TEMPS STILL UNSEASONABLY COOL. FOR THE THE
FIRST HALF OF NEXT WEEK, ALL OF THE MODELS SHOW BUILDING 500MB
HEIGHTS ACROSS THE GREAT LAKES REGION, AND SURFACE HIGH PRESSURE
REMAINING NEARLY STATIONARY OVER THE EASTERN US. THE GREAT LAKES
WILL BE IN A FAIRLY PROLONGED WARM AIR ADVECTION PATTERN WHICH WILL
ALLOW TEMPS TO RETURN TO NEAR NORMAL (POSSIBLY GOING A FEW DEGREES
ABOVE NORMAL) BY MID WEEK. A WEAK TROUGH IS ADVERTISED TO PASS
ACROSS THE NORTHERN LAKES ON MONDAY. FORCING AND MOISTURE OVER SE
MICHIGAN LOOKS MINIMAL...SO WELL MAINTAIN A DRY FORECAST.

.DTX...HIGH WIND WARNING...LATE TONIGHT THROUGH THURSDAY EVENING...
       ALL OF SE MICHIGAN
       STORM WARNING...THURSDAY AND THURSDAY NIGHT...LAKE HURON.

BT/CONSIDINE

In the hours before

Special weather statement, Oct 24, 12:04 PM EDT, 3 hours 57 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-250300-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1204 PM EDT WED OCT 24 2001

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.

...SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES FOR THIS AFTERNOON
AND EVENING...

THREAT...
THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT
APPROACHING SOUTHEAST MICHIGAN THIS AFTERNOON AND EVENING. THESE
STORMS HAVE THE POTENTIAL TO BECOME SEVERE ACROSS ALL OF
SOUTHEAST MICHIGAN. THREATS ASSOCIATED WITH THESE STORMS INCLUDE
WIND GUSTS TO 80 MPH...HAIL TO GOLF BALL SIZE AND POSSIBLE
TORNADOES. ALTHOUGH THE THREAT FOR SEVERE WEATHER EXISTS ACROSS
THE ENTIRE REGION...THE MOST LIKELY AREA FOR SEVERE WEATHER WILL
BE SOUTH OF I 69...WITH THE GREATEST THREAT FOUND ALONG AND SOUTH
OF I 94. SEVERE WEATHER IS MOST LIKELY IN THIS REGION BETWEEN 3 PM
AND 9 PM.

DISCUSSION...

A POWERFUL LOW PRESSURE SYSTEM WILL TRACK ACROSS LAKE MICHIGAN
AND LOWER MICHIGAN THIS AFTERNOON AND EVENING...PUSHING A SHARP
COLD FRONT ACROSS THE REGION THIS EVENING. AHEAD OF THE COLD
FRONT...SUNNY SKIES AND HUMID CONDITIONS WILL RESULT IN AN
UNSTABLE ENVIRONMENT HERE IN SOUTHEAST LOWER MICHIGAN. UNSTABLE
CONDITIONS COMBINED WITH AN INCREASING WIND FIELD WILL CREATE THE
POSSIBILITY FOR SEVERE THUNDERSTORMS PRODUCING...STRONG AND DAMAGING
WINDS. ALONG AND SOUTH OF INTERSTATE 69 SOME THUNDERSTORMS MAY
DEVELOP ROTATION AND PRODUCE TORNADOES...PARTICULARLY SOUTH OF I 94.
THE STORM PREDICTION CENTER HAS PLACED THIS REGION UNDER A HIGH RISK
FOR SEVERE WEATHER THIS AFTERNOON AND EVENING. INDIVIDUAL
THUNDERSTORM CELLS WILL MOVE NORTHEAST AROUND 45 MPH. THE LINE OF
THUNDERSTORMS WILL MOVE TOWARD THE EAST AROUND 50 MPH.

INTO THIS EVENING A SQUALL LINE...A LINE OF THUNDERSTORMS THAT
PRODUCES STRONG TO DAMAGING STRAIGHT LINE WINDS...WILL CROSS ALL OF
SOUTHEAST LOWER MICHIGAN.  THIS LINE WILL SIGNIFY THE PASSAGE OF THE
POWERFUL COLD FRONT WITH QUICKLY FALLING TEMPERATURES.  WINDS WILL
BECOME GUSTY TONIGHT WITH SUSTAINED SOUTHWEST WINDS OF 20 TO 30
MPH WITH GUSTS TO AROUND 40 MPH.

A PERIOD OF HEAVY RAIN WILL ACCOMPANY THE THUNDERSTORMS AND FRONT.
THIS RAIN WILL CAUSE PONDING ON ROADWAYS AND LOCALIZED URBAN
FLOODING...PARTICULARLY WHERE LEAVES HAVE BLOCKED STORM DRAINS.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION WILL BE NECESSARY THIS AFTERNOON AND EVENING.

OUTLOOK THURSDAY THROUGH SATURDAY...
WINDS MAY APPROACH HIGH WIND WARNING CRITERIA...SUSTAINED WINDS
GREATER THAN OR EQUAL TO 40 MPH WITH GUSTS GREATER THAN OR EQUAL TO
58 MPH...THURSDAY AND THURSDAY NIGHT.

OKEEFE
Special weather statement, Oct 24, 3:51 PM EDT, 10 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-250200-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
351 PM EDT WED OCT 24 2001

...TORNADO WATCH 799 IN EFFECT FOR ALL OF SOUTHEAST MICHIGAN UNTIL
10 PM...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.

THREAT...
A TORNADO WATCH HAS BEEN ISSUED FOR ALL OF SOUTHEAST MICHIGAN.
COUNTIES INCLUDED IN THE WATCH ARE BAY...MIDLAND...HURON...SAGINAW...
TUSCOLA...SANILAC...SHIAWASSEE...GENESEE...LAPEER...ST CLAIR...
LIVINGSTON...OAKLAND...MACOMB...WASHTENAW...WAYNE...LENAWEE...AND
MONROE. THUNDERSTORMS ALONG AND AHEAD OF A COLD FRONT WILL SWEEP
ACROSS SOUTHEAST MICHIGAN LATE THIS AFTERNOON AND EVENING. THESE
STORMS HAVE THE POTENTIAL TO BECOME SEVERE ACROSS ALL OF SOUTHEAST
MICHIGAN.

DISCUSSION...

A POWERFUL LOW PRESSURE SYSTEM WILL TRACK ACROSS LAKE MICHIGAN
AND LOWER MICHIGAN LATE THIS AFTERNOON AND EVENING...PUSHING A SHARP
COLD FRONT ACROSS THE REGION THIS EVENING. AHEAD OF THE COLD
FRONT...SUNNY SKIES AND HUMID CONDITIONS HAVE RESULTED IN AN UNSTABLE
ENVIRONMENT HERE IN SOUTHEAST LOWER MICHIGAN. UNSTABLE CONDITIONS
COMBINED WITH AN INCREASING WIND FIELD WILL CREATE THE POSSIBILITY
FOR SEVERE THUNDERSTORMS PRODUCING...STRONG DAMAGING WINDS AND
POSSIBLE TORNADOES. THREATS ASSOCIATED WITH THESE STORMS INCLUDE WIND
GUSTS TO 80 MPH...HAIL TO GOLF BALL SIZE AND POSSIBLE TORNADOES. THE
THREAT FOR SEVERE WEATHER EXISTS ACROSS THE ENTIRE REGION. SEVERE
WEATHER IS MOST LIKELY BETWEEN 4 PM AND 10 PM. INDIVIDUAL
THUNDERSTORM CELLS WILL MOVE NORTHEAST AROUND 45 MPH. THE LINE OF
THUNDERSTORMS WILL MOVE TOWARD THE EAST AROUND 50 MPH.

A PERIOD OF HEAVY RAIN WILL ACCOMPANY THE THUNDERSTORMS AND FRONT.
THIS RAIN WILL CAUSE PONDING ON ROADWAYS AND LOCALIZED URBAN
FLOODING...PARTICULARLY WHERE LEAVES HAVE BLOCKED STORM DRAINS.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION HAS BEEN REQUESTED.

OKEEFE

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 4:02 PM EDTSpecial Marine WarningDTX88 min
Oct 24, 4:08 PM EDTTornado WarningDTXSaginaw67 min
Oct 24, 4:53 PM EDTTornado WarningDTXTuscola67 min
Oct 24, 6:48 PM EDTSevere Thunderstorm WarningDTXLenawee57 min
Oct 24, 7:01 PM EDTSevere Thunderstorm WarningDTXLivingston, Washtenaw59 min
Oct 24, 7:45 PM EDTSevere Thunderstorm WarningDTXMonroe45 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.